Nebraska, 2014

Hail and Heavy Rain in Nebraska, April 23 to 24, 2014

April 23 to 24, 2014 · NWS GID · 22 events in 6 counties and zones

This Wednesday afternoon and evening featured the first multiple severe thunderstorm event of the spring season in South Central Nebraska, as an axis of heavy rainfall and a smattering of severe-criteria hail reports concentrated within a narrow corridor near a slow-moving cold front. The most-active weather focused within a roughly 30-mile wide axis extending from Harlan and Franklin counties…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Wednesday afternoon and evening featured the first multiple severe thunderstorm event of the spring season in South Central Nebraska, as an axis of heavy rainfall and a smattering of severe-criteria hail reports concentrated within a narrow corridor near a slow-moving cold front. The most-active weather focused within a roughly 30-mile wide axis extending from Harlan and Franklin counties in the southwest, then northeast through the Minden, Hastings, Grand Island, Aurora and Osceola areas. Most hail was only up to nickel or quarter size, including several reports from the vicinity of Juniata, Hastings, Ragan, Trumbull and Kenesaw. However, larger hail to golf ball size was reported in Franklin, and two-inch diameter hail fell near Prosser. On a positive note, many of the same areas that observed hail also received soaking rainfall of at least 1-3 inches, which was much-needed in the wake of a rather dry winter and early spring. A few of the highest storm total amounts from NeRAIN observers featured 4.15 two miles west of Doniphan and 3.13 four miles of Aurora. Unfortunately, some portions of the 24-county area missed out on decent rainfall, as locations primarily northwest of a line from Beaver City-Ravenna-Greeley only averaged around 0.40 or less and parts of Gosper and Dawson counties barely saw a drop.

As for event-timing, initially semi-isolated strong to severe storms flared up within the aforementioned narrow frontal zone between 330-430 pm CDT. For the next several hours, multiple storms trained along this same general corridor, exhibiting multicell and brief supercell structures as they congealed into a nearly solid line. Between 730-830 pm CDT, this activity steadily weakened below severe thresholds, largely due to the onset of diurnal cooling and the increasingly outflow-dominant mode. As storms weakened around sunset, the expanding outflow boundaries allowed for increasing coverage of generally weak convection across the majority of South Central Nebraska, with light to moderate rainfall lingering well into the morning hours of the 24th. In the mid-upper levels, the primary forcing for this event was provided by low-amplitude shortwave troughs kicking out across the Central Plains in southwesterly flow, downstream from a large-scale trough axis slowly sliding east through the Rockies. At the surface, the aforementioned, well-defined cold front was the primary low-level trigger, as this front stretched from northeast Nebraska through northwest Kansas during the late afternoon where it connected to a strong 993 millibar low centered in far eastern Colorado. Although low-level moisture was seasonably sparse with surface dewpoints only averaging in the upper 40s-low 50s F, steep low-mid level lapse rates promoted modest mixed-layer CAPE of 500-1000 J/kg in the presence of respectable 0-6 kilometer vertical wind shear of 40-50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 5:10 AM CST, 50 minutes earlier.

Area forecast discussion, Apr 23, 5:10 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
610 AM CDT WED APR 23 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 406 AM CDT WED APR 23 2014

SATELLITE IMAGERY SHOWING THE REGION COMING UNDER INCREASINGLY
SWRLY FLOW IN THE UPPER LEVELS AS THE MAIN RIDGE AXIS CONTINUES
SLIDING EAST...SET UP BETWEEN AN ARE OF LOW PRESSURE MOVING TOWARD
THE EAST COAST AND A TROUGH AXIS SWINGING THROUGH THE ROCKIES. A
WEAK MID LEVEL DISTURBANCE OUT AHEAD OF THE MAIN WRN
TROUGH...WORKING WITH WARM AIR ADVECTION ACROSS THE AREA THANKS TO
AN INCREASED LLJ...HAS RESULTED IN SOME PRETTY SCATTERED SHOWER
ACTIVITY EARLY THIS MORNING. MAINLY AFFECTING THE NERN TWO THIRDS
OF THE CWA...THERE ARE A FEW LIGHTNING STRIKES HERE AND
THERE...BUT INSTABILITY IS WEAK ENOUGH THAT IT THUNDERSTORMS WONT
BE WIDESPREAD. AT THE SURFACE...THE GUSTY WINDS CONTINUE...AS THE
CWA SITS WITH A TIGHTENED PRESSURE GRADIENT BETWEEN HIGH PRESSURE
CENTERED OVER THE WRN GREAT LAKES...AND LOW PRESSURE OVER THE
ROCKIES/HIGH PLAINS. SERLY WINDS ARE GENERALLY RANGING FROM 10 TO
20 MPH /FEW CLOSER TO 25 MPH/...AND GUSTING AT TIMES BETWEEN 25
AND 30 MPH.

THE MAIN STORY WITH THE FORECAST FOR TODAY/TONIGHT CONTINUES TO
REVOLVE AROUND INCREASING THUNDERSTORM CHANCES. THIS
MORNING...WILL CONTINUE TO SEE THAT AREA OF SCT PRECIP SLIDE OFF
TO THE EAST...AND BY MID/LATE MORNING...MOST OF THE CWA LOOKS TO
BE DRY. CURRENTLY EXPECTING THAT TO REMAIN THE CASE INTO AT LEAST
THE EARLY AFTERNOON HOURS...THOUGH THE HRRR/RAP/4KM WRF SUGGEST IT
MAY BE FAIRLY QUIET THROUGH MID AFTERNOON. OVERALL...THERE REALLY
HASNT BEEN ANY NOTABLE CHANGES WITH THE MODELS IN THE PAST
SEVERAL RUNS. STILL EXPECTING THE UPPER LEVEL TROUGH /ASSOCIATED
WITH A LOW PRESSURE SYSTEM OVER SWRN CANADA/ TO CONTINUE SWING
EAST OUT OF THE ROCKIES AND EVENTUALLY ONTO THE PLAINS. AT THE
SURFACE...THE MAIN AREA OF LOW PRESSURE AHEAD OF THE SYSTEM IS
EXPECTED TO BECOME BETTER ORGANIZED AND SET UP OVER SERN CO/SWRN
KS BY MID AFTERNOON. A COLD FRONT WILL BE MAKING ITS WAY SOUTH
INTO WRN/CENTRAL NEBRASKA DURING THE AFTERNOON HOURS...WHILE A
DRYLINE IS DEVELOPING FROM WRN KS INTO WRN TX. AHEAD OF THE
FRONT...STILL EXPECTING TO SEE A BREEZY/WINDY DAY ACROSS THE
CWA...AND WHILE THERE IS SOME DISAGREEMENT BETWEEN MODELS/GUIDANCE
WITH HOW STRONG WINDS WILL GET...AM KEEPING THE CURRENT WIND
ADVISORY AS IS.

FOR OUR CWA...THIS COLD FRONT WILL BE THE PRIMARY FOCUSING
MECHANISM FOR THUNDERSTORM DEVELOPMENT. MAYBE A FEW SLIGHT
VARIANCES...BUT MODELS ARE IN DECENT AGREEMENT SHOWING INITIATION
OCCURRING OVER THE W/NWRN THIRD OR SO OF THE CWA MID/LATE
AFTERNOON ALONG THE FRONT...MAYBE CLOSER TO 00Z IF YOU BELIEVE
SOME MODELS. THE MORE WIDESPREAD COVERAGE OF PRECIP AND HIGHER
POPS ARRIVE AND SPREAD EAST ACROSS THE CWA AFTER 00Z...WITH THE
MAIN TIME FRAME LOOKING TO BE THROUGH MIDNIGHT OR SO...WITH MODELS
THEN SHOWING A GOOD PUSH EAST THROUGH. SOME SUGGEST AFTER 09Z
THERE ISNT MUCH LEFT AROUND IN OUR CWA...WE WILL SEE IF IT REALLY
MOVES OUT THAT QUICKLY.

ONE QUESTION THAT HAS BEEN ARND THE PAST FEW DAYS AND REMAINS EVEN
NOW IS WITH THE DEWPOINTS/LOW LEVEL MOISTURE. 24 HRS AGO...THOUGHT
THAT DEWPOINTS WOULD BE MORE WIDESPREAD LOWER 40S OR SO BY
NOW...BUT THEY ARENT. 4 AM OBS ARE SHOWING LOW/MID 30S ACROSS
MOST OF THE CWA...WITH AN OB OR TWO CLOSER TO 40. LOOKING TO THE
SOUTH OF THE CWA..DEWPOINTS DONT HIT 50 UNTIL YOU GET TO THE SRN
HALF OF OK. WE ARE GOING TO HAVE GOOD SRLY FLOW DURING THE DAYTIME
HOURS AHEAD OF THE COLD FRONT...BUT THERE IS SOME WORK TO DO TO
GET THOSE INCREASED DEWPOINTS THIS FAR NORTH. STILL HAVE SOME
LOWER/MID 50S MAKING THEIR WAY INTO MAINLY ERN PORTIONS OF THE CWA
LATE THIS AFTERNOON/EVENING...BUT CONFIDENCE IS NOT HIGH...WITH
SOME GUIDANCE SUGGESTING SOME LOCATIONS MAY BE LUCKY TO HIT 50.
MADE LITTLE CHANGE TO THE HIGHS FOR TODAY...RANGING FROM THE MID
70S EAST TO LOWER 80S SW. MODELS STILL SHOWING THE POTENTIAL FOR
DECENT AMOUNTS OF INSTABILITY TO DEVELOP...BUT THATS GOING TO
DEPEND ON HOW MUCH MOISTURE GETS UP HERE. FEEL THE POTENTIAL FOR
STRONG/SEVERE THUNDERSTORMS REMAINS...AND WE REMAIN OUTLOOKED BY
SPC...WITH THE DAY 1 SLIGHT RISK COVERING THE ENTIRE CWA. AGREE
WITH THE ASSESSMENT THAT LARGE HAIL/DAMAGING WINDS WOULD BE THE
PRIMARY HAZARDS WITH ACTIVITY THAT DEVELOPS LATER TODAY...AND WILL
KEEP MENTION GOING IN THE HWO.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 406 AM CDT WED APR 23 2014

PRECEDED BY 2 OR 3 REASONABLY NICE DAYS...THE MAIN STORY IN THE
EXTENDED IS THE EMERGENCE OF A LARGE TROUGH OF LOW PRESSURE ONTO
THE PLAINS SUNDAY... AND THE SUBSEQUENT COOLING TREND AND
PRECIPITATION CHANCES.

INITIALLY...THURSDAY THROUGH SATURDAY ARE PRETTY NICE DAYS FOR THE
MOST PART AS SHORTWAVE RIDGING TRAVERSES THE AREA. ON
THURSDAY... TEMPERATURES WILL REBOUND NICELY DESPITE COOLING AFTER
THE FRONT AND RAIN THANKS TO DOWN SLOPING WEST NORTHWEST WINDS.
THE MAIN ISSUE THURSDAY WILL BE THE POTENTIAL FOR FIRE WEATHER
CONCERNS. SURFACE DEWPOINTS HAVE THE POTENTIAL TO TANK FURTHER
THAN CURRENT FORECAST SIMILAR TO THE MONDAY. GOOD MIXING WILL PUSH
WINDS INTO THE 20 MPH RANGE...AND WHEN COMBINED LOW RELATIVE
HUMIDITY IT WILL BE VERY CLOSE TO EXTREME FIRE WEATHER CONDITIONS.
THIS WILL HAVE TO BE WATCHED AS IT TEETERS ON THE EDGE AND NOT
COMPLETELY CERTAIN.

FRIDAY LOOKS LIKE A NICE DAY. WEAK SURFACE TROUGH SLINKS INTO THE
AREA AND WINDS WILL DROP OFF. SKIES WILL BE PARTLY TO MOSTLY SUNNY
AND TEMPERATURES SHOULD WARM NICELY. HAVE NUDGED UP TEMPERATURES A
GOOD 5 DEGREES FROM PREVIOUS FORECAST TO ACCOUNT FOR THE AREA
BEING IN THE DEAD CENTER OF THE UPPER LEVEL RIDGE. SATURDAY IS A
DAY OF TRANSITION WITH MORE CLOUDS LIKELY AS MID LEVEL THERMAL
GRADIENT TIGHTENS UP BY AFTERNOON AHEAD OF THE LARGE UPPER LEVEL
TROUGH. INCREASING EAST TO SOUTHEAST WIND WILL ALSO MAKE IT FEEL A
BIT COOLER DESPITE TEMPERATURES LIKELY ABOVE NORMAL BY AT LEAST A
FEW DEGREES. MUCH OF THE DAY SHOULD BE DRY BUT CAN/T RULE OUT AN
ISOLATED SHOWER/STORM AND A SLIGHT CHANCE OF RAIN IS IN THERE.

THE CRUX OF FORECAST IS REALLY SUNDAY THROUGH TUESDAY. NO DOUBT A
LARGE AND DEEP UPPER LEVEL TROUGH WILL SET UP OVER THE CENTRAL
PLAINS AS IT IS CUT OFF FROM THE MAIN UPPER FLOW. IT WILL HANG
AROUND IN THE REGION FOR SEVERAL DAYS NEXT WEEK. THERE ARE SOME
MODEL DIFFERENCES...ESPECIALLY WITH THE LOCATION OF THE UPPER
LEVEL LOW PRESSURE BY LATE SUNDAY. ECMWF HAS BEEN FURTHEST
NORTH...BUT SHIFTING SOUTH A BIT WITH THE 00Z RUN CLOSER TO THE
GFS/CANADIAN. THE POSITION IS IN IMPORTANT BECAUSE IF IT DOES
TRANSLATE FURTHER NORTH...MUCH OF THE FORECAST WILL EXPERIENCE
MORE OF DRY SLOT AND LESS PRECIPITATION THROUGH SUNDAY NIGHT. IF
THE LOW IS FURTHER THE FETCH OF MOISTURE WILL BE MORE FAVORABLE
AND THE FORECAST AREA MAY RECEIVE MORE NEEDED RAIN. POSITIONING
WILL ALSO IMPACT THE TEMPERATURE REGIME AND WHEN WE COOL DOWN MORE
SIGNIFICANTLY...WHICH APPEARS TO BE MOST LIKELY MONDAY AND
TUESDAY. MADE FEW CHANGES TO THE GIVEN EXTENDED FORECAST GRIDS
WITH UNCERTAINTY IN SPECIFICS AT THIS POINT. THE FORECAST REFLECTS
30-40 PERCENT AVERAGE PRECIPITATION CHANCES AS A RESULT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 604 AM CDT WED APR 23 2014

NO SIGNIFICANT CHANGES MADE FOR THIS TAF PERIOD...WITH MAIN
CONCERNS REMAINING WITH GUSTY WINDS AND PRECIPITATION CHANCES. HAD
AN AREA OF SCATTERED SHOWERS/ISO THUNDER MOVE THROUGH IN THE PAST
FEW HOURS...BUT THAT ACTIVITY HAS SHIFTED EAST...AND AM CURRENTLY
NOT EXPECTING ANY ADDITIONAL PRECIP UNTIL LATER THIS AFTERNOON.
DIDNT CHANGE THE TIMING...STILL LOOKING AT LATE AFTERNOON FOR
ACTIVITY TO POTENTIAL MOVE INTO THE TERMINAL AREA...AND WILL KEEP
MENTION GOING WITH VCTS UNTIL THINGS ACTUALLY DEVELOP AND CAN GET
A BETTER IDEA OF TIMING/LOCATION. THINKING ACTIVITY SHOULD SLIDE
OFF TO THE EAST SOMEWHERE ARND MIDNIGHT. OTHERWISE...A MAJORITY
OF THE PERIOD WILL HAVE GUSTY S/SE WINDS...WITH SPEEDS INCREASING
LATE THIS MORNING INTO THE AFTERNOON INTO THE 25 TO 30 MPH
RANGE...WITH HIGHER GUSTS. A COLD FRONT WILL MOVE THROUGH THE
TERMINAL AREA THIS EVENING...USHERING IN A SWITCH NW WINDS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ040-041-047>049-
     061>064-073>077-083>087.

KS...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

SHORT TERM...ADO
LONG TERM...MORITZ
AVIATION...ADO
Hazardous weather outlook, Apr 23, 5:27 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
627 AM CDT WED APR 23 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
627 AM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT TODAY FOR ALL OF NORTH CENTRAL
KANSAS AND FOR SOUTH CENTRAL NEBRASKA EAST OF A LINE FROM ALMA..TO
KEARNEY...TO GREELEY. PLEASE REFER TO THE LATEST WIND ADVISORY
MESSAGE FOR ADDITIONAL INFORMATION.

LATER THIS AFTERNOON...MAINLY AFTER 4 PM...THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AN ADVANCING COLD FRONT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS. LARGE HAIL NEAR THE SIZE OF QUARTERS
AND DAMAGING WIND GUSTS NEAR 60 MPH ARE EXPECTED TO BE THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW RELATIVE HUMIDITY AND GUSTY WEST NORTHWEST WINDS ON
THURSDAY WILL RESULT IN NEAR CRITICAL FIRE WEATHER CONDITIONS
DURING THE MID AND LATE AFTERNOON HOURS...MOST NOTABLY ACROSS
SOUTH CENTRAL NEBRASKA WHERE WINDS WILL BE A BIT STRONGER.

THERE IS AT LEAST SOME CHANCE FOR ISOLATED TO SCATTERED
THUNDERSTORM ACTIVITY SATURDAY AND SUNDAY ACROSS THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 4 PM AND
INTO THE EVENING HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 50 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

16 hail, 6 heavy rain. Local standard time, as filed.

Heavy Rain, Hall

When
April 23, 6:00 AM CST to April 24, 6:00 AM CST
Where
Hall County, 2.09 mi W of Doniphan
Reported by
Mesonet
Coordinates
40.770, -98.410

A 24 hour rainfall total of 4.15 inches occurred about 2 miles west of Doniphan. This report is from an NERAIN observer.

Heavy Rain, Adams

When
April 23, 6:53 AM CST to April 24, 6:53 AM CST
Where
Adams County, 4.15 mi N of (Hsi)hastings Arpt
Reported by
Mesonet
Coordinates
40.660, -98.430

A 24 hour rainfall total of 3.09 inches occurred about 4 miles north of the Hastings Municipal Airport, or about 5 miles northwest of Hastings. This report was from an NERAIN observer.

Heavy Rain, Hamilton

When
April 23, 7:00 AM CST to April 24, 7:00 AM CST
Where
Hamilton County, 2.2 mi ESE of Murphy
Reported by
Mesonet
Coordinates
40.870, -98.080

A 24 hour rainfall total of 3.13 inches occurred about 2 miles east southeast of Murphy or 4 miles west of Aurora. This report was from an NERAIN observer.

Heavy Rain, Hamilton

When
April 23, 7:00 AM CST to April 24, 7:00 AM CST
Where
Hamilton County, 3.33 mi SE of Hordville
Reported by
Mesonet
Coordinates
41.050, -97.850

A 24 hour rainfall total of 3.01 inches occurred about 3 miles southeast of Hordville. This report was from an NERAIN observer.

Heavy Rain, Hamilton

When
April 23, 7:00 AM CST to April 24, 7:00 AM CST
Where
Hamilton County, 2.61 mi E of Hampton
Reported by
Mesonet
Coordinates
40.870, -97.850

A 24 hour rainfall total of 3.00 inches occurred about 2 miles east southeast of Hampton. This report was from an NERAIN observer.

Hail, Franklin

When
April 23, 2:55 PM CST
Where
Franklin County, 3.49 mi S of Bloomington
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.050, -99.040

Quarter to half dollar size hail fell.

Hail, Franklin

When
April 23, 3:00 PM CST
Where
Franklin County, Franklin
Measured
1.75 in hail
Property damage
$25,000
Reported by
COOP Observer
Coordinates
40.100, -98.950

Heavy Rain, Adams

When
April 23, 3:00 PM CST to April 24, 7:30 AM CST
Where
Adams County, 1.72 mi ENE of Juniata
Reported by
Mesonet
Coordinates
40.590, -98.490

A 24 hour rainfall total of 3.25 inches occurred about a mile east of Juniata. This report was from an NERAIN observer.

Hail, Franklin

When
April 23, 3:05 PM CST
Where
Franklin County, Franklin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.100, -98.950

Hail, Franklin

When
April 23, 3:28 PM CST to 3:34 PM CST
Where
Franklin County, 4.7 mi ENE of Macon
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.250, -98.870

Hail up to one inch diameter fell for 6 minutes. This report was from a Nebraska Rainfall Assessment and Information Network observer. The time was estimated from radar data.

Hail, Adams

When
April 23, 3:35 PM CST
Where
Adams County, 2.21 mi WSW of (Hsi)hastings Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.590, -98.470

Hail, Adams

When
April 23, 3:45 PM CST
Where
Adams County, 2.32 mi NNE of (Hsi)hastings Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.630, -98.410

Hail, Hamilton

When
April 23, 3:51 PM CST
Where
Hamilton County, 5.08 mi SSW of Phillips
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.830, -98.250

Quarter size hail was reported near mile marker 320 on Interstate 80.

Hail, Adams

When
April 23, 4:25 PM CST
Where
Adams County, 1.72 mi ENE of Hastings
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.590, -98.350

Hail, Harlan

When
April 23, 4:25 PM CST
Where
Harlan County, 2.97 mi WSW of Ragan
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -99.330

Hail, Clay

When
April 23, 4:28 PM CST
Where
Clay County, 0.69 mi S of Trumbull
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.670, -98.270

Hail, Hall

When
April 23, 4:30 PM CST
Where
Hall County, Doniphan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.770, -98.370

Dime to penny size hail occurred in Doniphan.

Hail, Hamilton

When
April 23, 4:34 PM CST
Where
Hamilton County, 5.04 mi NW of Stockham
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.770, -98.040

Hail, Adams

When
April 23, 4:45 PM CST
Where
Adams County, 0.87 mi SW of Kenesaw
Measured
0.88 in hail
Reported by
Public
Coordinates
40.620, -98.660

Nickel size hail nearly covered the ground. This report was reported via TWITTER.

Hail, Adams

When
April 23, 5:37 PM CST
Where
Adams County, 0.87 mi SW of Kenesaw
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -98.660

This report along with a photo was received via TWITTER.

Hail, Adams

When
April 23, 5:45 PM CST
Where
Adams County, 3.43 mi ENE of Prosser
Measured
1 in hail
Reported by
Public
Coordinates
40.690, -98.510

This report was received via Facebook.

Hail, Adams

When
April 23, 5:48 PM CST
Where
Adams County, 2.09 mi NE of Prosser
Measured
2 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.690, -98.540

Half dollar to hen egg size hail fell.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510369, 510371, 510370, 510372, 510373, 509408, 509409, 510374, 509410, 509415, 509416, 509417, 509419, 509420, 509422, 509423, 509425, 509426, 509427, 509428, 509429, 509434.